Ohio, 2014

Damaging Winds in Ohio, May 27, 2014

May 27, 2014 · NWS CLE · 5 events in 2 counties and zones

At 27/21Z a stationary boundary was located across central Michigan, serving as the primary focus for showers and thunderstorms that developed across southern Michigan. A weak surface trough was located south of this boundary, and was analyzed from the Detroit, MI area to near Cincinnati, OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At 27/21Z a stationary boundary was located across central Michigan, serving as the primary focus for showers and thunderstorms that developed across southern Michigan. A weak surface trough was located south of this boundary, and was analyzed from the Detroit, MI area to near Cincinnati, OH. Showers and thunderstorms developed along and ahead of the trough axis. A few storms became severe and caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 27, 2:37 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 27, 2:37 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EDT TUE MAY 27 2014

.SYNOPSIS...
A COLD FRONT OVER THE LAKES WILL SLOWLY PUSH SOUTH ACROSS THE AREA
TONIGHT THROUGH WEDNESDAY...STALLING NEAR THE OHIO RIVER WEDNESDAY
NIGHT INTO THURSDAY. HIGH PRESSURE WILL BUILD SOUTH INTO THE
REGION LATER THURSDAY AND FRIDAY PUSHING THE COLD FRONT OFF TO THE
SOUTH.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THERMODYNAMICS AND WEAK LOW LEVEL CONVERGENCE CONTINUE TO CAUSE
SOME ISOLATED THUNDERSTORMS. AT WORST CASE THE COVERAGE COULD
REACH LOW LEVEL SCATTERED THROUGH THE EVENING. WE WILL THEN WATCH
THE CONVECTION OVER MICHIGAN AND ADDITIONAL DEVELOP OVER ONTARIO AS
A WEAK FRONT/WIND SHIFT SAGS SOUTHWARD INTO NW PA AND NORTHERN
OHIO. AS THIS POINT THE BETTER CONVERGENCE APPEARS THAT IT WILL BE
LOCATED OVER THE EASTERN THIRD OF THE COUNTY WARNING AREA.
ALTHOUGH OUTFLOW BOUNDARIES FROM THE CURRENT CONVECTION WILL
INFLUENCE THIS.

IT WILL BE ANOTHER WARM NIGHT WITH DEWPOINTS HOLDING IN THE LOWER
60S. THIS SHOULD KEEP LOWS INT HE LOWER TO MIDDLE 60S FOR MOST
LOCATIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAYS CONVECTIVE DEVELOPMENT WILL BE DIFFICULT TO FORECAST
WITH UNCERTAINTY WHERE THE FRONTAL BOUNDARY/WIND SHIFT/OUTFLOW
BOUNDARIES WILL RESIDE. CURRENTLY WE BELIEVE THE GREAT THREATS FOR
CONVECTION WILL BE ACROSS THE SOUTHERN HALF OF THE COUNTY WARNING
AREA WHERE THE BETTER CONVERGENCE SHOULD BE LOCATED. THE ONLY
LOCATIONS THAT MAY AVOID CONVECTION ON WEDNESDAY WOULD BE ACROSS
NW PA. THIS BOUNDARY SHOULD CONTINUE TO SAG SOUTHWARD WEDNESDAY
NIGHT INTO THURSDAY NIGHT AS HIGH PRESSURE BUILDS SOUTHWARD ACROSS
ONTARIO. HOWEVER NORTHWEST FLOW OVER THE AREA WILL BRING ANOTHER
PIECE OF JET ENERGY ACROSS NY STATE ON FRIDAY. THIS WILL SEND
ANOTHER WEAK COLD FRONT INTO THE REGION. THE BETTER CONVERGENCE
AND LIFT WILL BE ACROSS NW PA SO WILL KEEP A SLIGHT CHANCE FOR
THAT REGION. ANOTHER AREA OF HIGH PRESSURE WILL BUILD IN BEHIND
THIS FRONT FROM ONTARIO.

TEMPERATURES THROUGH FRIDAY WILL BE VERY CLOSE TO SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT FOR THE WEEKEND WITH A RIDGE OF HIGH
PRESSURE OVER THE AREA.  THE HIGH MOVES OFF THE SOUTHEAST COAST LATE
SUNDAY ALLOWING NEXT SYSTEM TO APPROACH FROM THE WEST ON MONDAY.
ECMWF CONTINUES TO BE A LITTLE FASTER WITH THE NEXT SYSTEM THAN THE
GFS.  MODELS NOT IN GOOD AGREEMENT WITH THE TRACK AND TIMING OF
SYSTEMS MONDAY INTO TUESDAY...AS GFS SLOWER AND FURTHER NORTH WITH
SYSTEM.  HOWEVER...BOTH SHOW ABOVE NORMAL TEMPS WITH A CHANCE OF
THUNDERSTORMS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WEAK COLD FRONT STRETCHING FROM LOW NORTH OF LAKE ONTARIO ACROSS
LOWER MICHIGAN. SCATTERED TSRA WILL DEVELOP SOUTH OF THE FRONT
THIS AFTERNOON INTO THIS EVENING...BUT TIMING PRECISELY WHEN AND
WHERE DIFFICULT. FOR NOW WILL CONTINUE WITH VCTS. FRONT WILL GO
THROUGH LAKE TONIGHT INTO WEDNESDAY MORNING. BEHIND FRONT
STRATOCUMULUS WILL MOVE IN.

.OUTLOOK...NON VFR PROBABLE AT TIMES WEDNESDAY THROUGH EARLY
FRIDAY.

&&

.MARINE...
WEAK COLD FRONT NORTH OF THE LAKE WILL MOVE ACROSS THE LAKE LATE
TONIGHT.  WINDS GRADUALLY TURN TO THE NORTHEAST AND WINDS INCREASE
TO 10 TO 15 KNOTS BY THURSDAY SETTING UP CHOPPY CONDITIONS ACROSS
THE LAKE.  SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.  WINDS
DIMINISH BY FRIDAY AS HIGH PRESSURE PUSHES SOUTHEAST ACROSS THE
LAKES.   HIGH PRESSURE WILL MOVE SOUTHEAST ACROSS THE LAKES THIS
WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, May 27, 2:43 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT TUE MAY 27 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
343 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 40 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summit

When
May 27, 4:35 PM EST
Where
Summit County, Fairlawn to Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.120, -81.580

Approximately 10 trees were blown over from Fairlawn to Cuyahoga Falls.

Thunderstorm Wind, Summit

When
May 27, 4:50 PM EST
Where
Summit County, Fairlawn
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.120, -81.580

A measured wind gust of 60 mph was reported.

Thunderstorm Wind, Summit

When
May 27, 4:57 PM EST
Where
Summit County, Fairlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.120, -81.580

Numerous trees were reported down.

Thunderstorm Wind, Lorain

When
May 27, 6:35 PM EST
Where
Lorain County, 5 mi W of North Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.320, -82.076

Multiple calls were made into the local 911 call center reporting down trees.

Thunderstorm Wind, Summit

When
May 27, 7:34 PM EST
Where
Summit County, 1 mi S of Barberton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.986, -81.630

Two small trees fell down on Fairland Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522985, 523024, 523021, 523037, 523005.